Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 26, NWS Des Moines, IA

April 12, 2022Sac County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 12, 2022, 8:47 PM CDT for Sac County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2022, 8:47 PM CDT (01:47 UTC)
Expired
Apr 12, 2022, 9:15 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sac County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2687 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

045 
WFUS53 KDMX 130147
TORDMX
IAC161-130215-
/O.NEW.KDMX.TO.W.0026.220413T0147Z-220413T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
847 PM CDT Tue Apr 12 2022

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Sac County in west central Iowa...

* Until 915 PM CDT.
    
* At 847 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Odebolt, or 14 miles southeast of Ida Grove,
  moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Schaller,
  Early, Lytton, Nemaha, Wall Lake Municipal Airport, Sac City
  Municipal Airport and Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4242 9532 4256 9526 4256 9511 4242 9486
      4231 9486 4221 9511 4221 9532
TIME...MOT...LOC 0147Z 230DEG 49KT 4226 9522 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Small
2 follow-up statements
005 
WWUS53 KDMX 130155
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
855 PM CDT Tue Apr 12 2022

IAC161-130215-
/O.CON.KDMX.TO.W.0026.000000T0000Z-220413T0215Z/
Sac IA-
855 PM CDT Tue Apr 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR CENTRAL
SAC COUNTY...
    
At 855 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lake View, or 8 miles southwest of Sac City, moving
northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Sac City, Early, Lytton, Nemaha and Sac City Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4241 9524 4256 9516 4256 9511 4242 9486
      4229 9513 4232 9520
TIME...MOT...LOC 0155Z 220DEG 51KT 4235 9514 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Small
662 
WWUS53 KDMX 130212
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
912 PM CDT Tue Apr 12 2022

IAC161-130221-
/O.EXP.KDMX.TO.W.0026.000000T0000Z-220413T0215Z/
Sac IA-
912 PM CDT Tue Apr 12 2022

...THE TORNADO WARNING FOR CENTRAL SAC COUNTY WILL EXPIRE AT 915 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.

LAT...LON 4241 9524 4256 9516 4256 9511 4242 9486
      4229 9513 4232 9520
TIME...MOT...LOC 0211Z 230DEG 49KT 4246 9496 

$$

Ansorge

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 12, 6:59 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 12, 6:59 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
659 PM CDT Tue Apr 12 2022

...Updated for the 00z Aviation Discussion...

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 311 PM CDT Tue Apr 12 2022

Forecast Impacts for the week:

...Moderate Risk into Tonight
...Cooler Weather Returns
...Chances for Rain/Snow return into the weekend

Confidence Short Term: Medium to High

Overall the evolution of the system in both a synoptic and mesoscale
space is still on track.  The big question that is becoming a bit
more clear is the northern location of the warm front around
initiation time. Previous model runs have placed the front/triple
point across far northwest Iowa (specifically the HRRR/GFS) as
compared to the Euro. Today the HRRR is farther south with the
boundary near 23z to 01z while the GFS is still closer to its
previous forecast and farther north. At 19z, the boundary is just
entering SW Iowa with a large shield of stratus and now elevated
convection over Iowa into MN with the stronger storms into southern
MN. Recent HRRR runs have shown that any stronger convection that
may develop over the north is now more focused nearer the US20
corridor, rather than the IA MN border. With that in mind, the
current moderate risk for that portion of the forecast appears well
placed and the westward extension back into west Iowa remains for
the area of secondary development expected along the dry line in the
evening from 01 to 02z across the west. Without going into great
detail, forcing and shear parameter space is is on the middle to
high end of the spectrum. With SBCAPE over 3200 j/kg into the early
evening along the retreating warm front and 0-1km SRH over 300 to
500 m2/s2 and long hodographs, there remains a potential for
discrete supercells and a strong and relatively longer lived tornado
or two in that area. If storms develop slightly north of the warm
front, then a large hail threat would likely dominate the mode. Any
supercells that develop will move northeast/east with time along or
near the warm front. As the dry line now in central Nebraska will
edge east and fire off a line of storms into our west by 01z. The
line of storms is anticipated to strengthen quickly to severe levels
and then slowly weaken as it moves toward the I35 corridor in
central and southern Iowa.  These storms later in the evening will
have a somewhat less potential to be tornadic, but a severe wind
threat and hail threat will continue. The northern portion of the
line may have an opportunity to tap into the strong 0-3km shear and
continue to have a tornado threat through at least the early morning
hours. This area would more likely be along and north of US20. As
the synoptic low drives northeast, a weaker surge of west northwest
winds will move over the region tomorrow with colder air. Lows
tonight will drop to the mid 30s west to the lower 50s east.  Highs
tomorrow will be in the 40s to around 50.

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 311 PM CDT Tue Apr 12 2022

Confidence: Medium

The remainder of the forecast will be dominated by dry weather
through Saturday with a chance of rain and snow Sunday. We continue
with northwest flow and cool weather into the remainder of the
extended with little warming. Highs will remain in the 40s and 50s
with cool April highs during the remainder of the forecast.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 642 PM CDT Tue Apr 12 2022

Main aviation concerns continue to be storms and wind, especially
in the next few hours of the TAF cycle. Storms could gust to
severe limits in addition to dropping ceilings and visibilities
into MVFR or even brief periods of IFR. Additionally, low-level
wind shear is expected into the early overnight hours and gusty
winds of the south, shifting to be out of the west to northwest,
will remain into tomorrow behind an approaching cold front.
Storms/showers expected to end west to east during the overnight
hours, roughly between 09-12Z, with VFR conditions returning
gradually to all TAF sites by about mid morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...KCM
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Tue Apr 12 2022

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-
092-132015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
309 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. Severe storms will be possible
with the potential for a few tornadoes, large hail to the size of
golf balls or larger and damaging wind gusts.

Gusty winds are expected this morning with a few gusts over 40 mph
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed mainly this evening.

IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-
Wayne-Appanoose-Davis-
309 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa late this
afternoon and into the evening. These storms are expected to reach
the Interstate 35 corridor late this evening and overnight. A few
of these storms may be severe with damaging wind gusts and
isolated tornadoes the primary threats. Quarter sized hail may
also occur. At this time, the more significant severe weather is
expected west of this area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty winds are expected again by Wednesday night and
Thursday. Gusts in excess of 40 to 50 mph at times are possible,
especially across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

In the hours before

Local storm report, Apr 12, 8:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             VENTURA                 43.13N 93.46W
04/12/2022  M1.00 INCH       CERRO GORDO        IA   PUBLIC

&&

AB
Local storm report, Apr 12, 8:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     KANAWHA                 42.93N 93.79W
04/12/2022                   HANCOCK            IA   LAW ENFORCEMENT

            TREES DOWN IN KANAWHA.

&&

DODSON
Local storm report, Apr 12, 8:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             BRITT                   43.10N 93.80W
04/12/2022  M1.00 INCH       HANCOCK            IA   PUBLIC

&&

AB
Local storm report, Apr 12, 8:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     KANAWHA                 42.93N 93.79W
04/12/2022                   HANCOCK            IA   LAW ENFORCEMENT

            CORRECTS PREVIOUS TIME FOR TSTM WND DMG
            REPORT FROM KANAWHA. TREES DOWN IN KANAWHA.

&&

DODSON
Local storm report, Apr 12, 8:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             2 W ESTHERVILLE         43.40N 94.87W
04/12/2022  M0.70 INCH       EMMET              IA   TRAINED SPOTTER

&&

AB
Local storm report, Apr 12, 8:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             5 S BRITT               43.03N 93.80W
04/12/2022  M1.75 INCH       HANCOCK            IA   PUBLIC

&&

AB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:19 PM CDTSevere Thunderstorm WarningDMXWebster41 min
Apr 12, 7:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHancock, Kossuth, Winnebago25 min
Apr 12, 7:32 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Hancock, Winnebago, Worth58 min
Apr 12, 7:38 PM CDTTornado Warning Tornado observedDMXCerro Gordo, Hancock, Wright37 min
Apr 12, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHancock, Kossuth, Winnebago, Worth20 min
Apr 12, 7:43 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago32 min
Apr 12, 7:45 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright45 min
Apr 12, 8:04 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto26 min
Apr 12, 8:06 PM CDTTornado WarningDMXCerro Gordo, Hancock, Worth54 min
Apr 12, 8:10 PM CDTSevere Thunderstorm WarningDMXCrawford, Sac50 min
Apr 12, 8:17 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth28 min
Apr 12, 8:25 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth35 min
Apr 12, 8:27 PM CDTTornado WarningDMXCrawford33 min
Apr 12, 8:29 PM CDTSevere Thunderstorm WarningDMXEmmet28 min
Apr 12, 8:31 PM CDTTornado WarningDMXCerro Gordo, Hancock, Wright29 min
Apr 12, 8:51 PM CDTTornado WarningDMXCerro Gordo, Worth24 min
Apr 12, 8:53 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago52 min
Apr 12, 8:55 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth35 min
Apr 12, 8:59 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Humboldt, Pocahontas and 2 more61 min
Apr 12, 9:06 PM CDTTornado WarningDMXCarroll, Crawford24 min
Apr 12, 9:20 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Greene, Guthrie25 min
Apr 12, 9:22 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth53 min
Apr 12, 9:25 PM CDTTornado WarningDMXCalhoun, Carroll, Greene17 min
Apr 12, 9:40 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Humboldt, Webster, Wright35 min
Apr 12, 9:41 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago49 min
Apr 12, 9:46 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Hamilton, Webster29 min
Apr 12, 10:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Webster, Wright47 min
Apr 12, 10:20 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth25 min
Apr 12, 10:28 PM CDTSpecial Weather StatementDMXAdair, Dallas, Madison, Polk62 min
Apr 12, 10:29 PM CDTSpecial Weather StatementDMXBoone, Hamilton, Hardin, Story61 min
Apr 12, 10:31 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Taylor, Union59 min
Apr 12, 10:55 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler, Grundy, Hardin65 min
Apr 12, 11:15 PM CDTSpecial Weather StatementDMXMarshall, Tama60 min
Apr 12, 11:19 PM CDTSpecial Weather StatementDMXDallas, Madison, Polk, Warren56 min
Apr 12, 11:21 PM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas, Ringgold, Union54 min
Apr 12, 11:44 PM CDTSpecial Weather StatementDMXAppanoose, Davis, Jasper, Mahaska, Marion, Monroe and 3 more61 min
Apr 13, 12:03 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer27 min
Apr 13, 12:11 AM CDTSpecial Weather StatementDMXClarke, Decatur, Jasper, Lucas, Mahaska, Marion and 5 more64 min
Apr 13, 6:42 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth14 hr
Apr 13, 3:04 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more28 hr

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.